West Virginia, 2020

Flash Flooding in West Virginia, March 13, 2020

March 13, 2020 · NWS RLX · 3 events in 3 counties and zones

A warm front lifted through the Tug Fork River valley late on the 12th, ushering in a moist and unstable atmosphere. 5 inches of rainfall overnight into the early morning hours of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted through the Tug Fork River valley late on the 12th, ushering in a moist and unstable atmosphere. Widespread showers and thunderstorms brought 2 to 2.5 inches of rainfall overnight into the early morning hours of the 13th. This led to flash flooding in the southern coal fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 13, 3:07 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 13, 3:07 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
407 AM EDT Fri Mar 13 2020

.SYNOPSIS...
High pressure crosses tonight. Low pressure system passes south
of the area Saturday into Saturday night. Active weather
pattern continues into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 405 AM Friday...

A cold front crosses the area quickly early this morning, taking
the rain with it. One last band of rain, with embedded heavier
showers, appeared to be training across southern portions of the
area, creating a second band of rainfall amounts of 1.25 inches
or better (the first was over the HTS-CRW I-64 corridor earlier
in the night). Will need to keep a bit of an eye on this early
this morning with FFG values as low as 1.5 inches in 3 hours in
that area, but the setup should push on through quickly.

After a period of morning stratocu beneath the frontal
inversion, mixing and drying will bring about clearing,
allowing for afternoon sunshine, though filtered by high
clouds, as high pressure builds into the area. These clouds will
start to lower and thicken overnight tonight, as a low pressure
system approaches from the west-southwest beneath a fast zonal
flow. Precipitation should hold off until close to 12Z
Saturday.

MOS reflected higher highs today compared with raw guidance, and
the forecast leans in that direction. Lows tonight were better
converged, near freezing across the north in cold advection
under the cover of darkness.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 330 AM Friday...

Active weather starts off the period as low pressure emerging
from the Four Corners region transports moisture into the Ohio
River Valley Saturday morning. Chance POPs arrive into our
southern territories early in the period and glides northward
and overspreads the entire forecast area by the afternoon time
frame. Aside from a slight chance for a mix of rain and snow
over the mountains, bulk of the precipitation will fall as rain
during the day Saturday. Temperatures drop below freezing
overnight Saturday across our northern zones, expanding the
chance for rain and snow before precipitation tapers off by
Sunday evening.

Temperatures will run a few degrees below normal for highs
during the weekend as the region remains susceptible to
northerly surface flow and a slightly cooler airmass. Morning
lows Sunday will range from low 30s across the mountains and
southeast Ohio, contributing to the chance for a mix of rain and
snow as precipitation wraps up for the weekend. Meanwhile,
portions of central West Virginia and the southern coalfields
into southwest Virginia will remain a few degrees above the
climatological norm in the upper 30s for Sunday morning.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 AM Friday...

A multitude of disturbances and surface fronts will be the main
story for the week and daily chance for precipitation. The
current suite of model guidance lacks agreement going into the
long term period. 00Z GFS remains noisy in terms of
precipitation for Tuesday and Wednesday compared to the more
placid 00Z ECMWF, then reversing in regards to active versus
non-active for the second half of the work week. Chose to go
with the middle ground and maintained a blend of models for the
long term period, pinpointing the greater likelihood for rain
for Thursday onward as a strengthening low pressure system
traverses the country.

Afternoon highs will gradually rise through the week, rising
into the low 70s for parts of the lowlands and mid to upper 50s
along the mountains by Thursday. Lows will generally hold steady
through the period, with below freezing temperature readings in
the higher elevations and low to mid 40s everywhere else in the
forecast area.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 250 AM Friday...

Rain has become more intermittent overnight, and will end as a
cold front crosses, save for showers lingering behind the cold
front in the mountains Friday morning even after daybreak.

The timing of the fast-moving cold front is 09Z-11Z west to
east from the Ohio River to the WV mountains.

Flight conditions will vary from MVFR to VFR until the front
crosses, and then MVFR ceilings but VFR visibility are expected
behind the front through mid morning Friday. The MVFR ceilings
will mix higher and then mix out late Friday morning, followed
by a VFR Friday afternoon and night. Enough wind and high cloud
are expected to preclude fog formation through 06Z Saturday at
this time.

Surface flow will be gusty at times from the south to southwest
ahead of the cold front overnight, and then gusty from the west
to northwest behind the front through Friday, with gusts
reaching 20 to 25 kts. These surface winds will diminish Friday
night, as high pressure moves into the area. Strong southwest
flow aloft ahead of the cold front overnight will become strong
west behind the front 10Z-12Z early Friday morning, and then
moderate west to northwest Friday, before gradually diminishing
Friday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Flight category changes will fluctuate
overnight, with IFR visibility restrictions in heavier showers
or post-rain fog possible. IFR ceilings possible at BKW with the
upslope flow early Friday morning. Timing of improvement from
MVFR ceilings later Friday morning may vary. Fog formation is
not entirely out of the question Friday night.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    FRI 03/13/20
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
BKW CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
EKN CONSISTENCY  L    H    H    M    L    M    M    H    M    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H

AFTER 06Z SATURDAY...
No widespread IFR expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MEK
NEAR TERM...TRM
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...TRM
Hazardous weather outlook, Mar 13, 4:41 AM EST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
541 AM EDT Fri Mar 13 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-140945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
541 AM EDT Fri Mar 13 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Mingo

When
March 13, 4:50 AM EST to 8:30 AM EST
Where
Mingo County, 0.73 mi SSW of Williamson to 0.34 mi NE of Borderland
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.671, -82.287

Multiple roads around Chattaroy and Delbarton flooded.

Flash Flood, Wyoming

When
March 13, 6:14 AM EST to 8:30 AM EST
Where
Wyoming County, 0.43 mi NNW of North Spg to 3.19 mi N of Hanover
Cause
Heavy Rain
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
37.555, -81.834

Nelson Branch flooded, closing a section of Nelson Branch Road. Also, County Route 8 was closed, due to flooding along Little Huff Creek.

Flash Flood, McDowell

When
March 13, 6:30 AM EST to 8:30 AM EST
Where
McDowell County, Garland to 0.53 mi ESE of Garland
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
37.400, -81.780

Betsy Branch flooded, washing out a section of Garland-Betsy Branch Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874258, 874268, 874250.